Texas, 2004

Lightning Strike in Texas, August 1, 2004

August 1, 2004 · NWS HGX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 1, 1:40 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 1, 1:40 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
240 PM CDT SUN AUG 1 2004

.DISCUSSION...
SCATTERED SHOWERS/THUNDERSTORMS EXTENDING FROM NEAR LIVINGSTON TO
ROANS PRAIRIE TO JUST EAST OF CALDWELL. WESTERN PORTIONS OF
CONVECTIVE ACTIVITY SAGGING SOUTHEAST WHILE NOT MUCH MOVEMENT OVER
EASTERN SECTIONS. SCATTERED TSRA/SHRA NOTED ALSO OVER COASTAL REGION
FROM CHAMBERS COUNTY TO GALVESTON BAY BECOMING ISOLATED WSW TOWARD
SARGENT AND THE COASTAL WATERS. CONVECTION OVER NORTHERN PART OF CWFA
HAS BEEN INDUCED BY WEAK UPPER LEVEL ENERGY COMBINED W/DAYTIME HEATING
WHILE CONVECTIVE ACTIVITY TO THE SOUTH HELPED BY EASTERLY WAVE. PW
VALUES QUITE HIGH...SLIGHTLY ABOVE 2 INCHES SOUTHEAST ZONES AND ABOUT
1.8 INCHES ELSEWHERE IN THE CWFA. AS MENTIONED IN PREVIOUS
DISCUSSION...CAPES RATHER HIGH FROM 4-5 KJOULES/KG. STRONG GUSTY
OUTFLOW WINDS FROM SOME TSTMS A POSSIBILITY THIS AFTERNOON. MODELS ALL
INDICATE A DOWNWARD TREND IN PW VALUES BEGINNING MONDAY. UPPER HIGH
CENTERED OVER NW TEXAS WILL STRENGTHEN AND RIDGE OVER OUR REGION
MONDAY THROUGH WEDNESDAY. TEMPERATURES DURING THE AFTERNOON SHOULD
RISE TO UPPER 90S WEST CENTRAL AND NW ZONES TUESDAY AND WEDNESDAY.
DEWPOINTS EXPECTED TO BE IN THE LOWER 70S AFOREMENTIONED AREAS
GFS AND ECMWF INDICATE UPPER HIGH CENTER RETROGRADING ON THURSDAY
BRINGING IT TO FAR WEST TEXAS ON FRIDAY. HEIGHTS AND THICKNESS VALUES
(AS PER GFS) START TO LOWER TOWARD END OF WEEK AND INTO NEXT WEEKEND.
HOWEVER...ECMWF DIFFERS IN THAT IT STRENGTHENS UPPER HIGH AGAIN NEXT
WEEKEND.

WE SHALL LOWER POPS TO SLIGHT CHANCE MONDAY...NO POPS TUESDAY
THROUGH THURSDAY AS SUBSIDENCE FROM UPPER RIDGE DOMINATES. LOWERING
HEIGHTS AND INCREASE IN MOISTURE LEVELS NOTED TOWARD END OF WEEK. WE
SHALL CONTINUE WITH SLIGHT CHANCE POPS BY THEN...EXTENDING SAME TO
COMING WEEKEND. IF GFS IS CORRECT...OUR REGION WILL BE UNDER NORTHWEST
FLOW ALOFT DURING THAT PERIOD.

37/47/BT
&&

.HGX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)  76 97 76 98 76 / 30 10 05 10 05
HOUSTON(IAH)           78 97 78 97 78 / 30 20 10 10 05
GALVESTON (GLS)        81 93 81 93 82 / 30 20 10 10 05

&&
Hazardous weather outlook, Aug 1, 5:15 AM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
615 AM CDT SUN AUG 1 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-012300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
615 AM CDT SUN AUG 1 2004

...HEAT INDICES APPROACHING DANGEROUS LEVELS BY AFTERNOON...

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE REGION
AGAIN TODAY. STORM MOTION WILL BE LESS THAN 10 MPH...SO SOME LOCALLY
HEAVY RAINFALL TOTALS ARE POSSIBLE. RAINFALL WILL AVERAGE AROUND A
HALF INCH WITH SOME ISOLATED TOTALS BETWEEN 2 AND 4 INCHES POSSIBLE.

A DISTURBANCE OVER THE GULF WILL SLOWLY PUSH WEST TODAY. THIS FEATURE
COUPLED WITH A WEAKENING UPPER LEVEL SHEAR AXIS OVER EAST TEXAS AND
ABUNDANT MOISTURE WILL SET THE STAGE FOR SCATTERED TO NUMEROUS
THUNDERSTORMS BY LATE AFTERNOON. TREMENDOUS LOW LEVEL INSTABILITY
MAY COMPENSATE FOR MARGINAL UPPER LEVEL DYNAMICS...AND THERE IS
POTENTIAL FOR SOME OF THE STORMS TO BECOME SEVERE. THE PRIMARY SEVERE
WEATHER HAZARD WILL BE DAMAGING WINDS LATE THIS AFTERNOON AND
EVENING.

IN ADDITION TO THE AFOREMENTIONED WEATHER HAZARDS...VERY WARM
TEMPERATURES COUPLED WITH HIGH HUMIDITY LEVELS WILL PRODUCE HEAT
INDICES BETWEEN 103 AND 109 DEGREES TODAY. HEAT INDICES ABOVE 108
DEGREES CAN BE DANGEROUS AND POTENTIALLY LIFE THREATENING. UNUSUALLY
HIGH HEAT INDICES WILL PERSIST INTO TUESDAY. IF FUTURE MODEL RUNS
CONTINUE TO FORECAST HIGH DEW POINT TEMPERATURES...A HEAT ADVISORY
MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS
EVENING.

The radar

The Houston radar (KHGX), 52 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Harris

When
August 1, 4:45 PM CST
Where
Harris County, Magnolia Gardens
Deaths
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

27 year old male killed at Magnolia Gardens Park on the San Jacinto River after lightning struck a nearby tree.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Harris2004-08-0127MaleUnder TreeDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419787.